Wisconsin, 2006

Hail in Wisconsin, May 17, 2006

May 17, 2006 · NWS GRB · 3 events in 3 counties and zones

Thunderstorms moved across central and east central Wisconsin as a cold front passed through the area. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$180,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved across central and east central Wisconsin as a cold front passed through the area. The storms produced large hail that damaged crops on 20 to 25 farms near Valders (Manitowoc co.). One farmer in that area reported hail drifts 4 inches deep more than 5 hours after the storm. About 1,800 acres of alfalfa sustained an estimated $180,000 in damage. Large hail was also reported in Wisconsin Rapids (Wood co.) and Chilton (Calumet co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 10:15 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 17, 10:15 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT WED MAY 17 2006

.UPDATE...INITIAL AREA OF RN APPEARS TO HV REALLY MESSED UP THE
CONVECTIVE POTENTIAL FOR THIS AFTN. QUITE A FEW CLDS BEHIND IT...AND
THAT WAS GREATLY LIMITING THE POTENTIAL FOR ANY RECOVERY OF THE AIR
MASS. ALSO CONCERNED THAT PRETTY UNIFORM NW FLOW WAS IN PLACE ACRS MUCH
OF THE THE AREA...SO LOW-LEVEL CONVERGENCE VERY LIMITED. SOME TENDENCY
FOR SFC WINDS TO SWING BACK WSW OVER THE SE PART OF THE FCST AREA...BUT
THAT MIGHT BE TOO LITTLE TOO LATE.

POTENTIAL FOR SVR MARGINAL AT BEST. ONLY THE FAR SRN PART OF THE FCST
AREA WOULD APPEAR TO HV ANY CHC. WL CONTINUE TO MONITOR TRENDS BEFORE
DECIDING WHETHER OR NOT TO KEEP MENTION OF SVR IN THE MID-DAY HWO.

UPDATED PRODUCT SUITE WL BE OUT WITHIN THE HR.

JS

.PREV DISCUSSION...THE COMPLETE DISCUSSION FROM THE PREVIOUS MAIN
FORECAST ISSUANCE FOLLOWS.

.SHORT TERM...TODAY THROUGH THURSDAY...CHANCE FOR SEVERE THIS AFTN MAIN
CONCERN THIS PERIOD.

BOTH MODELS CONTINUE TO SHOW AMPLIFIED FLOW PATTERN CONTINUING THIS
PERIOD...WITH SHORT WAVE DROPPING SOUTHEAST OUT OF CANADA...FORMING YET
ANOTHER CLOSED LOW OVER GREAT LAKES BY THU.  HAVE FOLLOWED NAM FOR
GUIDANCE...DUE TO BETTER 5H ANALYSIS AT 6Z.  AT THE SURFACE...COLD FRONT
TO PUSH THROUGH CWA THIS MORNING...EARLY AFTN.  SAT IMAGERY SHOWING
CLOUDS WITH SYSTEM NOW MOVING INTO NW WI ATTM. PCPN LIGHT AT THIS
TIME...WITH LIGHTNING DETECTED A FEW HOURS EARLIER ASSOCIATED WITH NOSE
OF 90KT JET. WILL STAY WITH SCATTERED POPS NORTH AND WEST...LIKELY POPS
EAST WHERE LIFT ASSOCIATED WITH JET MAXIMIZED. QUESTION IS AMOUNT OF
INSTABILITY EXPECTED. WITH COLD POCKET ALOFT MOVING SOUTH...MID LEVEL
LAPSE RATES STEEPEN TO NEAR 7.5 FAR EAST.  SURFACE INSTABILITY INCREASES
BY NOON WITH CAPES TO NEAR 1K...OVER SOUTHERN THIRD OF CWA. THIS ALL
DEPENDENT ON AMOUNT OF SUN AVAILABLE TO DESTABILIZE AS CLOUDS MOVING
QUICKLY SOUTHEAST.  NAM PROBABLY ALSO RECOVERS SURFACE DEW POINTS TOO
MUCH TODAY...WITH ALL AREAS NOW STARTING OUT IN LOWER TO MIDDLE 40S. WET
BULB ZERO HEIGHT LOW...SO THREAT FROM STRONGER STORMS WILL LIKELY BE
HAIL...THOUGH CAN NOT RULE OUT SOME STRONG WINDS GIVEN AVAILABLE SHEAR.
WILL HIGHLIGHT SOUTHERN ZONES IN HWO.

QUIET TONIGHT...AS FRONT EXITS THE AREA. HAVE BACKED OFF ON PCPN CHANCES
THU...GIVEN LACK OF MOISTURE AND ANY SIG DYNAMICS.  UPPER LOW OVER
EASTERN LAKES...WITH AREA/ESPECIALLY EAST/STILL REMAINING UNDER CYCLONIC
FLOW.  SOME SURFACE INSTABILITY...AND CONTINUED STEEP LAPSE RATES AS 5H
COLD POOL (-24) OVER SOUTHEAST/EAST WI.  GIVEN EARLY SUNSHINE...EXPECT
AT LEAST ISOLD SHOWERS POSSIBLE BY THE AFTERNOON.

WENT SLIGHTLY HIGHER THAN GUIDANCE TODAY...GIVEN UPSTREAM MAXES
YESTERDAY...CLOSE TO GUIDANCE REMAINDER OF PD.

.LONG TERM...THURSDAY NIGHT THRU TUESDAY. FORECAST FOCUS ON
PRECIPITATION CHANCES ON SATURDAY AND TEMPERATURES NEXT WEEK.

MODELS CONTINUE WITH A DRY FRIDAY THEN DIFFER ON SATURDAY AS THE GFS
BRINGS A WEAK FRONTAL BOUNDARY THRU THE AREA. HOWEVER THE ECMWF AND
CANADIAN ARE DRY WITH A HIGH PRESSURE RIDGE IN PLACE. GIVEN THE GFS AS
AN OUTLIER WILL LEAVE SATURDAY DRY.

THE MODELS THEN INDICATE A WARMING TREND AS WINDS BECOME SOUTHWEST AND
HIGH PRESSURE SITS OVER THE AREA. THEREFORE WILL GO SEVERAL DEGREES
ABOVE THE MEX NUMBERS BASED ON THE SUNSHINE THE AREA WILL RECEIVE AND
THE STRONG MID MAY SUNSHINE.

A DEVELOPING LOW PRESSURE SYSTEM MAY BRING THE CHANCE FOR THUNDERSTORMS
TO THE AREA TUESDAY AFTERNOON. HOWEVER LATER RUNS MAY INDICATE THE NEED
TO PUSH THIS TIMING BACK ANOTHER PERIOD IF THE HIGH STAYS IN PLACE A BIT
LONGER.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

NONE.
&&

WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 17, 10:45 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED MAY 17 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH ABOUT 400 PM...
MAINLY SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY TO KEWAUNEE. THE
PRIMARY THREAT IS OF HAIL TO 1 INCH IN DIAMETER...THOUGH GUSTY WINDS ARE
ALSO EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.

THUNDERSTORMS ARE AGAIN EXPECTED NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE RISK OF SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO
WARRANT FORMAL SPOTTER ACTIVATION. HOWEVER...SPOTTERS ACROSS THE
SOUTHERN PORTION OF THE AREA SHOULD MONITOR THE WEATHER SITUATION AND
FORWARD ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-564-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE STORMS COULD
PRODUCE GUSTY WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT TUESDAY.

SKOWRONSKI
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, May 17, 12:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
137 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             NEW LONDON              44.38N 88.75W
05/17/2006  M0.25 INCH       WAUPACA            WI   TRAINED SPOTTER

0125 PM     HAIL             HORTONVILLE             44.33N 88.63W
05/17/2006  M0.25 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            AT HIGH SCHOOL.

0135 PM     HAIL             BRILLION                44.18N 88.06W
05/17/2006  M0.25 INCH       CALUMET            WI   TRAINED SPOTTER

1256 PM     HAIL             WRIGHTSTOWN             44.33N 88.16W
05/17/2006  M0.50 INCH       BROWN              WI   NWS EMPLOYEE

&&

The radar

The Green Bay radar (KGRB), 52 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Calumet

When
May 17, 12:40 PM CST
Where
Calumet County, Chilton
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
44.033, -88.167

Hail, Manitowoc

When
May 17, 12:45 PM CST
Where
Manitowoc County, Valders
Measured
0.75 in hail
Crop damage
$180,000
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -87.883

Hail, Wood

When
May 17, 12:45 PM CST
Where
Wood County, Wisconsin Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -89.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512338, 5512337, 5512339.